There are certain medications that cause hair loss and often time people blame it on something else totally because they don’t understand.
Even though medications are designed to treat various health conditions they can sometimes spawn unwanted side effects, including hair loss. Certain prescription drugs like Propecia and Minoxidil have know side effects that are usually unwanted. On the flip side certain drugs can can actually contribute to excess hair growth and mild changes in hair color or texture.
Just like with regular hair loss, medications that cause hair loss can have a real effect on your self-esteem. There is good news! In almost all cases, it’s easily reversible once you stop taking the medication.
Medications That Cause Hair Loss
Medication that cause hair loss do so by interfering with the normal cycle of scalp hair growth. During the anagen phase, which lasts for three to four years, the hair grows. During the telogen phase, which lasts about three months, the hair rests. At the end of the telogen phase, the hair falls out and is replaced by a new hair.
Drugs can lead to two types of hair loss, “Telogen Effluvium” and “Anagen effluvium”.
Telogen effluvium is the most common form of medication induced hair loss. It usually appears within two to four months after taking the drug. This condition causes the hair follicles to go into their resting phase (telogen) and fall out too early. People with telogen effluvium usually shed between 100 and 150 hairs a day.
Anagen effluvium is hair loss that occurs during the anagen phase of the hair cycle, when the hairs are actively growing. It prevents the matrix cells, which produce new hairs, from dividing normally. This type of hair loss usually occurs within a few days to weeks after taking the medication. It’s most common in people who are taking chemotherapy drugs and is often severe, causing people to lose most or all of the hair on their head, as well as their eyebrows, eyelashes, and other body hairs.
The severity from the affects of medications that cause hair loss depends on the type of drug and dosage, as well as your sensitivity to that drug.
A List Of Medications That Cause Hair Loss
There are many different types of medications that are thought to cause hair loss, including the following,
• Acne medications containing vitamin A (retinoids)
• Antibiotics and antifungal drugs
• Birth control pills
• Anticlotting drugs
• Cholesterol-lowering drugs
• Drugs that suppress the immune system
• Drugs that treat breast cancer
• Epilepsy drugs (anticonvulsants)
• High blood pressure medications (anti-hypertensives), such as beta-blockers, ACE inhibitors, and diuretics
• Hormone replacement therapy
• Mood stabilizers
• Nonsteroidal anti-inflammatory drugs (NSAIDs)
• Parkinson’s disease drugs
• Thyroid medications
• Weight loss drugs
Chemotherapy drugs often lead to the anagen effluvium type of hair loss. As these drugs kill cancer cells throughout the body, they also can damage healthy cells, including hair matrix cells. The hair typically starts to fall out within two weeks of starting chemotherapy and progresses more rapidly after 1-2 months, according to the American Cancer Society. Hair loss is more common and severe in patients taking combinations of chemotherapy drugs than in those who take just one drug.
Chemotherapy drugs that tend to cause hair loss include:
How are Medications That Cause Hair Loss Diagnosed?
If you are experiencing hair loss, your doctor will ask you several questions, including the following
• When did the hair loss start?
• How quickly has the hair been falling out?
• What other symptoms do you have, such as scalp itching, burning, or tingling?
• What drugs were you taking in the four months leading up to the hair loss?
• What other illnesses do you have?
• Have you made any changes to your diet or hair-care routine?
The doctor also will examine your scalp to look at the pattern of hair loss.
Tests that may be done include:
• Thyroid function tests to look for thyroid disorders, which can sometimes cause hair loss
• Hair shaft exam to look at the shape, length, and fragility of the hairs
• Pull test: gently pulling on about 60 hairs to see how many come out
• Biopsy: removing a piece of scalp tissue for examination
• Hormone tests
It can be somewhat difficult to determine which specific medication is causing the hair loss, or even that a drug is to blame. Your doctor may ask you to stop taking one type of medication at a time and see whether your hair stops falling out, but it can take two to three months after stopping a drug for the hair loss to end.
How Are Medications That Cause Hair Loss Treated?
It’s important to review any medications you take, and discuss their potential side effects with your doctor and pharmacist. When hair loss does occur from a drug you’re taking, there is a good chance that the hair will grow back on its own after you stop taking the medication. If stopping the drug does not improve hair thinning, you may need to be treated with finasteride (Propecia) or minoxidil (Rogaine), medications that slow hair loss and can stimulate new hair growth.
One technique may help prevent hair loss during chemotherapy. It’s called scalp hypothermia, and it involves placing ice packs on the scalp a few minutes before — and for about a half-hour after chemotherapy treatment. Cooling the scalp reduces blood flow to the hair follicles, making it harder for the chemotherapy drugs to get into the follicular cells. Cooling also reduces biochemical activity, making the hair follicles less susceptible to damage from chemotherapy drugs. One concern with this technique is the risk of cancer recurrence in the scalp.
After chemotherapy treatment, the hair usually grows back in very quickly, but it may change in texture. In some cases, the hair may stay thin even after treatment has been stopped. Proven hair loss products can help regrow hair that is slow to return. Ref for Medications That Cause Hair Loss WebMd.